South Dakota, 2009

Hail and Damaging Wind in South Dakota, August 3, 2009

August 3, 2009 · NWS UNR · 3 events in 1 county or zone

Severe thunderstorms dropped large hail and produced wind gusts around 60 mph over Tripp County during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms dropped large hail and produced wind gusts around 60 mph over Tripp County during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 2:06 PM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Aug 3, 2:06 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT MON AUG 3 2009

.DISCUSSION...19Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHERN
MINNESOTA WITH COLD FRONT EXTENDING BACK INTO SOUTHEAST MONTANA.
TEMPERATURES ARE CURRENTLY IN THE 80S WITH WINDS OUT OF THE
NORTHWEST ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH
DAKOTA...AND OUT OF THE SOUTH ACROSS THE REMAINDER OF THE SOUTH
DAKOTA PLAINS. UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW ACROSS THE
NORTHWEST AND NORTH CENTRAL CONUS WITH A COUPLE OF EMBEDDED
SHORTWAVES. WEAK SHORTWAVE PRODUCING SOME SHOWERS ACROSS SOUTH
CENTRAL SOUTH DAKOTA ATTM...AND NEXT SHORTWAVE TO AFFECT THE AREA
JUST REACHING THE BIGHORN MOUNTAINS.

SHORTWAVE MOVING ACROSS THE BIGHORNS WILL SLIDE THROUGH THE AREA
LATE THIS AFTERNOON AND OVERNIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED. WITH CLOUD BASES 10K FT+ AND MODEST
INSTABILITY/SHEAR...COULD BE SOME MARGINALLY SEVERE STORMS WITH
VERY STRONG WINDS AND SOME HAIL. LOW TEMPERATURES EXPECTED TO BE
MAINLY IN THE 50S.

TUESDAY...CANADIAN HIGH PRESSURE WILL PUSH INTO THE NORTHERN
PLAINS AS SURFACE LOW DEVELOPS OVER THE NORTHERN ROCKIES. RESIDUAL
FRONTAL BOUNDARY WILL PROVIDE FOCUS FOR SHOWERS AND STORMS ON
TUESDAY. INSTABILITY/SHEAR GOOD ENOUGH FOR STRONGER STORMS ACROSS
NORTHEAST WYOMING AND SOUTHWESTERN SOUTH DAKOTA. HIGH TEMPERATURES
WILL BE CLOSE TO TODAY.

WEDNESDAY...ANOTHER SHORTWAVE WILL CROSS THE NORTHERN PLAINS...A
SIMILAR SETUP TO TUESDAY...AND RESULT IN ANOTHER CHANCE FOR STRONG
STORMS. HIGHS MOSTLY IN THE 80S.

EXTENDED...AXIS OF UPPER LEVEL RIDGE SHIFTS EAST AS UPPER TROF
PUSHES INTO THE FAR WESTERN CONUS FOR THE END OF THE WORK WEEK.
A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH THROUGH THE FLOW
BRINGING CHANCES FOR THUNDERSTORMS THURSDAY THRU SATURDAY. DRY
WX IS EXPECTED SUNDAY AND MONDAY. TEMPS WILL REMAIN NEAR OR
SLIGHTLY ABV SEASONAL AVERAGES.

&&

.AVIATION...SCT TSTMS WILL BE POSSIBLE THRU 02Z WITH MVFR CIGS/
VSBYS POSSIBLE IN AND NEAR ANY TSTMS. VFR CONDS ARE EXPECTED AFT
02Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 3, 11:24 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1124 AM MDT MON AUG 3 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1124 AM MDT (1224 PM CDT) MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND
EVENING...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO THE REGION.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE AREA THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS
TUESDAY AFTERNOON AND EVENING MAINLY OVER NORTHEAST WYOMING...THE
BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA. ON WEDNESDAY...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST WYOMING
AND WESTERN SOUTH DAKOTA. THE PRIMARY THREATS BOTH DAYS ARE LARGE
HAIL AND DAMAGING WINDS.

THERE IS A NEARLY DAILY CHANCE OF THUNDERSTORMS THE REST OF THIS
WEEK...ALTHOUGH THE CHANCE FOR SEVERE STORMS IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 3, 7:02 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     14 SSW PROVO            43.01N 103.94W
08/03/2009  E60 MPH          FALL RIVER         SD   TRAINED SPOTTER

            SOME SMALL BRANCHES SNAPPED OFF TREES.

&&

KMC
Local storm report, Aug 3, 7:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     NW EDGEMONT             43.30N 103.83W
08/03/2009  E60 MPH          FALL RIVER         SD   TRAINED SPOTTER

&&

KMC
Special weather statement, Aug 3, 7:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
729 PM MDT MON AUG 3 2009

SDZ042-044-040230-
BENNETT-SHANNON-
INCLUDING THE CITIES OF...BATESLAND AND WOUNDED KNEE
729 PM MDT MON AUG 3 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 728 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED NEAR WOUNDED KNEE...OR 13 MILES
NORTHEAST OF PINE RIDGE...AND WAS MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BATESLAND...
  AREAS NEAR WOUNDED KNEE TO BATESLAND...

HELGESON
Local storm report, Aug 3, 7:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     8 WSW ROCHELLE          43.55N 105.11W
08/03/2009  M83 MPH          CAMPBELL           WY   PARK/FOREST SRVC

&&

WFO UNR STAFF
Local storm report, Aug 3, 8:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     12 S OELRICHS           43.00N 103.23W
08/03/2009  E70 MPH          FALL RIVER         SD   TRAINED SPOTTER

&&

KMC
Local storm report, Aug 3, 8:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     15 W DOWNTOWN HOT SPRIN 43.43N 103.78W
08/03/2009  M59 MPH          FALL RIVER         SD   PARK/FOREST SRVC

&&

WFO UNR STAFF

The radar

The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tripp

When
August 3, 8:30 PM CST
Where
Tripp County, 3 mi S of Hamill
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
43.537, -99.680

Thunderstorm Wind, Tripp

When
August 3, 8:30 PM CST
Where
Tripp County, 3 mi S of Hamill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.537, -99.680

The combination of hail and strong winds damaged automobiles and a house.

Hail, Tripp

When
August 3, 10:40 PM CST
Where
Tripp County, 7 mi ESE of Colome
Measured
2 in hail
Property damage
$3,000
Reported by
Public
Coordinates
43.211, -99.591

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178933, 178934, 178935.